Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Dodge City, KS

July 2, 2000Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2000, 7:33 PM CDT for Finney County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 7:33 PM CDT (00:33 UTC)
Expired
Jul 2, 2000, 8:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Finney County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:45 PM CDTHail 0.75Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3787 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS53 KDDC 030035
SVRDDC
KSC055-030115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 815 PM CDT

* AT 733 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE   
THUNDERSTORM OVER WESTERN FINNEY COUNTY...OR ABOUT 7 MILES NORTH OF 
GARDEN CITY. THIS STORM WAS NEARLY STATIONARY SINCE 715 PM.

* SOME LOCATIONS AFFECTED
RURAL WESTERN FINNEY COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

LAT...LON 3797 10095 3802 10073 3823 10077 3823 10109

$$

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SUN JUL 1 2000

FORECAST CHALLENGE IS MAINLY POPS THOUGH ALL PERIODS.

12Z UA MAPS SHOWED H5 HIGH OVER SOUTHERN CONUS CONTINUING TO BUILD
NORTHWARD. 7H TEMPS IN THE LOWER TO MID TEENS CELSIUS WITH PLENTY OF
MOISTURE TO THE SOUTH AND SOUTHEAST. SIMILAR WARM AND MOIST SCENARIO
AT 8H WITH DEWPOINTS IN THE AFOREMENTIONED RANGE OVERSPREADING MOST
OF THE OBS TO THE RIGHT OF A FGZ TO ILX TO NEW LINE. 19Z SFC OBS
INDICATE DRYLINE HAS SURGED EAST TO ROUGHLY A MCK TO CAO LINE.
CU/TCU FIELD HAS DEVELOPED NICELY ALONG THIS LINE WITH MORE TCU
ALONG THE PALMER DIVIDE LIKELY DUE TO NORTHEASTERLY FLOW AT ITR AND
LIC.

WITH THE LOWER TROPOSPHERE QUITE JUICY AND VERY LITTLE CAP LIKELY IN
PLACE AT THIS TIME, ANY DECENT FORCING MECHANISM SHOULD PRODUCE
PRECIP. THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP IN THE ABOVE
MENTIONED AREAS THIS EVENING. VERY LITTLE SHEER (19Z GRANADA
PROFILER HAD WINDS <5KTS UP THROUGH 5H) SHOULD KEEP CONVECTION
LIMITED TO THE EVENING HOURS AND KEEP PRECIP OUT OF ALL BUT THE
WESTERN CWA. DON'T SEE ANY REASON WHY A REPEAT OF MORNING STRATUS
SHOULDN'T DEVELOP FOR AT LEAST THE CENTRAL AND EASTERN COUNTIES.

NEXT FORCING MECHANISM APPEARS TO BE A WEAK 7H WAVE AND 5H VORT MAX,
PER ALL NCEP MODELS AND CANADIAN, DUE TO ENTER EASTERN COLORADO
FROM THE SOUTHWEST BY 00Z WED. THIS FEATURE IS DIFFICULT TO MAKE OUT
IN THE WATER VAPOR IMAGERY BUT COULD BE THE VORT MAX NOW EXITING
BAJA. THIS WAVE APPEARS TO BE MORE SIGNIFICANT THAN YESTERDAY
EVENING'S. ETA AND NGM ALSO INDICATE GOOD 3H DIVERGENCE IN EASTERN
COLORADO THROUGH MUCH OF THE DAY AS SOUTHERN BRANCH TRIES TO GO OVER
THE RIDGE. CONVECTION MAY FIRE AGAIN BY 21Z IN THE WEST WITH PVA AND
THE DRYLINE IN THE VICINITY AND WILL INCLUDE AFTERNOON POPS HERE.
WAVE MAY HAVE ENOUGH ENERGY TO KEEP PRECIP GOING THROUGH THE EVENING
HOURS IN THE CENTRAL AND EAST WITH BETTER LOW LEVEL JET SETTING UP.

LITTLE THERMODYNAMIC CHANGES SEEN FOR TUESDAY WITH WARM AND MOIST
LOWER LEVELS. WESTERN KANSAS LOOKS TO REMAIN IN SOUTHWEST FLOW AS 5H
HIGH IS RELUCTANT TO COME OVERHEAD. SHOTS OF ENERGY ARE LIKELY TO BE
SOMEPLACE IN THE FLOW BUT DON'T FEEL ADDING SMALL POPS ARE WARRANTED
AT THIS TIME.

FOR TEMPS, WILL KEEP SIMILAR NORTHWEST TO SOUTHEAST GRADIENT IN HIGHS AND LOWS
THROUGHOUT THE FORECAST WITH THE HIGHEST SFC DEWPOINTS KEEPING LOWS
THE WARMEST AND HIGHS THE COOLEST IN THE SOUTHEAST. GUIDANCE TEMPS
SEEM REASONABLE AND HAVE NOT STRAYED FAR.

EXTENDED DISCUSSION...

ALL MODELS AND THE ENSEMBLE SPAGHETTI PLOTS AGREE ON VARIOUS
ADAPTATIONS OF A HUGE UPPER HIGH OVER THE CENTRAL CONUS AFTER MID
WEEK THUS CONFIDENCE IS HIGH ON A HOT AND DRY FORECAST THROUGHOUT
THE EXTEND PERIODS AND PROBABLY BEYOND. NUMERICAL MRF GUIDANCE
TRENDS TO BELOW NORMAL PRECIPITATION AND ABOVE NORMAL TEMPERATURES
ALSO LOOK QUITE REASONABLE AND WILL THUS FOLLOW CLOSELY. IN ESSENCE
THIS FORECAST WILL SIMPLY BE AN EXTENSION OF THE ONGOING EXTENDED.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/094 069/095 069 --2
GCK 067/095 067/096 067 112
EHA 067/096 066/096 065 423
LBL 068/095 067/096 066 -12
HYS 068/096 067/097 067 002
P28 071/093 071/094 070 002

.DDC...NONE.

POAGE/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningDDCKearny38 min
Jul 3, 3:07 PM CDTSevere Thunderstorm WarningDDCNess38 min
Jul 3, 3:13 PM CDTSevere Thunderstorm WarningDDCMeade47 min
Jul 3, 3:29 PM CDTSevere Thunderstorm WarningDDCLane31 min
Jul 3, 3:57 PM CDTSevere Thunderstorm WarningDDCLane33 min
Jul 3, 4:13 PM CDTSevere Thunderstorm WarningDDCNess47 min
Jul 3, 4:57 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jul 3, 5:06 PM CDTSevere Thunderstorm WarningDDCClark54 min
Jul 3, 5:43 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Jul 3, 5:50 PM CDTSevere Thunderstorm WarningDDCNess40 min
Jul 3, 6:06 PM CDTSevere Thunderstorm WarningDDCStevens39 min
Jul 3, 6:31 PM CDTSevere Thunderstorm WarningDDCNess44 min
Jul 3, 6:44 PM CDTSevere Thunderstorm WarningDDCKearny46 min
Jul 3, 6:49 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell41 min
Jul 3, 6:54 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.